Missouri, 2002

Damaging Wind in Missouri, July 19, 2002

July 19, 2002 · NWS SGF · 1 event in 1 county or zone

60 to 65 mph winds caused damage around Bois D Arc. In addition to numerous trees and power poles blown down, roof damage was reported along with dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

60 to 65 mph winds caused damage around Bois D Arc. In addition to numerous trees and power poles blown down, roof damage was reported along with dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 1:15 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 19, 1:15 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI JUL 19 2002

TIMING THE RAIN CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE
OVER THE NEXT 7 DAYS. HEAT INDEX VALUES ALSO A CONCERN THIS WEEKEND.

BACK BUILDING CONVECTIVE COMPLEX OVER SOUTH CENTRAL MO DROPPED
TORRENTIAL RAIN OVER EASTERN COUNTIES...MAINLY THIS MORNING. THROUGH
EARLY AFTERNOON...SCATTERED STORMS CONTINUE TO DEVELOP ON THE NORTH
SIDE OF THE AREA OF CONVECTION WITH WEAK BUT PERSISTENT LOW LEVEL
MOISTURE INFLOW. OVERALL CONVECTIVE TREND HAS WEAKENED SINCE NOON.
PESKY 5H TROUGH OVER THE OH VLY AND SOUTHEAST MO WITH SLIGHTLY
COOLER TEMPERATURES ALOFT SHOULD ALLOW CONVECTION TO CONTINUE OVER
THE EASTERN HALF OF THE FORECAST AREA THROUGH THE EARLY EVENING. SFC
CONVERGENCE WILL ALSO BE ENHANCED BY OUTFLOW BOUNDARIES. WILL
MAINTAIN RAIN CHANCES AT 30-40 PERCENT (POP) INTO THE NIGHTTIME
HOURS...BUT BASED ON CONVECTIVE TRENDS WILL MAKE EXACT WORDING A
LAST SECOND CALL. OVERALL...EXPECT CONVECTION TO SLOWLY DIE OFF WITH
DAYTIME HEATING...BUT SOME ISOLATED SHOWERS MAY PERSIST WELL INTO
THE NIGHT.

PRESENT FORECAST THROUGH THE WEEKEND STILL LOOKS GENERALLY GOOD. MID
LEVEL RIDGE BUILDS INTO THE AREA FROM THE CENTRAL PLAINS ON
SATURDAY. 700MB TEMPERATURES WARM TO 10-11 DEG C OVER WESTERN
COUNTIES TONIGHT AND SATURDAY. WEAK BACKDOOR FRONT TRIES TO WORK ITS
WAY INTO NORTHEASTERN MO BEFORE WASHING OUT AND THIS SHOULDT BE
MUCH OF A PLAYER. WILL MAINTAIN 30 POP FOR  EASTERN COUNTIES WHERE
CAP IS WEAKEST. WILL LEAVE SUNDAY DRY WITH MID LEVEL RIDGE FIRMLY IN
PLACE OVER THE FORECAST AREA. WITH DEWPOINTS PROGGED TO BE IN THE
LOW TO MID 70S AND DAYTIME HIGHS 90 TO 95 (BASED ON A BLEND OF AVN
AND ETA MOS)...HEAT INDEX VALUES WILL APPROACH 105...ESPECIALLY IN
WESTERN COUNTIES. RIGHT NOW WILL WORD HEAT INDICES OF 100 TO 105 FOR
SATURDAY AND SUNDAY. OVERNIGHT LOWS WILL BE IN THE MID 70S IN JOPLIN
AND SE KS COUNTIES...AND HEAT ADVISORY MAY BE NEEDED OVER THE
WEEKEND.

IN THE EXTENDED...USING THE 00Z AVN AND LATEST AVAILABLE ECMWF AS A
GUIDE...COLD FRONT DROPS THROUGH THE REGION MONDAY AS MIDLEVEL NW
FLOW REGIME SETS UP. 12Z AVN APPEARS TOO BE TO AGGRESSIVE IN DRIVING
THIS FRONT SOUTH. IN EITHER CASE...THE AREA SHOULD GENERALLY BE DRY
TUESDAY...WITH RAIN CHANCES RETURNING FOR WED-FRI AS FAIRLY VIGOROUS
W-NW MID LEVEL FLOW PATTERN DEVELOPS OVER THE MIDWEST. WILL TRY TO
TIME PRECIPITATION BASED ON POSITION OF SFC FRONTS...BUT CONFIDENCE
REALLY STARTS TO FALL OFF ON DAY 6 AND 7 (THU-FRI). THE 00Z AVN
APPEARS TO BE TOO STRONG IN DIGGING SHORTWAVE INTO THE UPPER MIDWEST
BY FRIDAY...BUT GENERAL PATTERN SUPPORTS MENTIONING RAIN CHANCES.

.SGF...
MO...NONE.
KS...NONE.

DSA

In the hours before

Special weather statement, Jul 19, 9:38 AM CST, 5 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT FRI JUL 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

FLOODING AND HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS...
PRODUCING HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AROUND 60
MPH.

* AREAS AFFECTED AND TIMING...

LOCATIONS EAST OF SPRINGFIELD

* SPOTTER ACTIVATION OUTLOOK...

NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE
WEATHER. EMERGENCY MANAGEMENT OFFICIALS IN SOUTH CENTRAL MISSOURI
NEAR AND SOUTH OF THE FORT LEONARD WOOD AND SALEM AREAS SHOULD
CONTINUE TO BE ALERT FOR FLOODING. ONGOING FLOODING WILL LAST INTO
THE AFTERNOON HOURS.

* DISCUSSION...

THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO
INFLUENCE THE AREA WEATHER TODAY. THE UPPER LOW OVER SOUTH CENTRAL
MISSOURI THIS MORNING IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS
FROM THE FORT LEONARD WOOD AND SALEM AREAS. THIS UPPER LEVEL SYSTEM
IS ALSO HELPING MAINTAIN THE PERSISTENT STORMS IN THE HOUSTON...
WEST PLAINS...EMINENCE AND ALTON AREAS. FLOODING IS OCCURRING IN
THESE AREAS. SEE THE LATEST FLASH FLOOD WARNINGS FOR THE
LATEST INFORMATION.

* EXTENDED OUTLOOK THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY...
HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY
AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

THE NEXT UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM.

DSA
Special weather statement, Jul 19, 12:00 PM CST, 3 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUL 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

...FLOODING AND HEAVY RAINFALL...

...ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...DAMAGING WINDS AROUND 60 MPH...

...HEAT INDEX VALUES AROUND 100...

* AREAS AFFECTED AND TIMING...

COUNTIES ALONG AND EAST OF A WARSAW TO SPRINGFIELD TO GALENA LINE
WILL SEE A CHANCE FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS AND
AREAS OF HEAVY RAINFALL.

HEAT INDEX VALUES WILL REACH AROUND 100 IN COUNTIES ALONG THE WESTERN
MISSOURI STATE LINE THIS AFTERNOON.

* SPOTTER ACTIVATION OUTLOOK...

NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE
WEATHER. EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO
MONITOR THE ISOLATED SEVERE THUNDERSTORM THREAT IN THEIR AREA.

* DISCUSSION...

THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO
INFLUENCE THE AREA WEATHER TODAY. THE UPPER LOW OVER SOUTH CENTRAL
MISSOURI THIS MORNING IS AIDING IN THE DEVELOPMENT OF THUNDERSTORMS
FROM THE LAKE OF THE OZARKS SOUTH TO NEAR WEST PLAINS. OUTFLOW
BOUNDARIES FROM THESE STORMS WILL CAUSE FURTHER DEVELOPMENT OF
ADDITIONAL STORMS LATER THIS AFTERNOON.

* EXTENDED OUTLOOK THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY...
HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON AND EVENING.

DSA
Local storm report, Jul 19, 2:04 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    SEYMOUR                   MO   .75 INCH HAIL
07/19/02   WEBSTER                        REPORTED BY PUBLIC.

0248 PM    FORDLAND                  MO   .88 INCH HAIL
07/19/02   WEBSTER                        REPORTED BY PUBLIC.

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 19, 3:35 PM CST to 3:50 PM CST
Where
Greene County, Bois D Arc
Measured
55 kt (63 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.250, -93.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306690.